North Dakota, 2019

Hail and Damaging Winds in North Dakota, August 4 to 5, 2019

August 4 to 5, 2019 · NWS BIS · 16 events in 6 counties and zones

Storms developed along a surface frontal boundary draped west to east across North Dakota in an environment of elevated instability. Most of the severe storms produced large hail, though a few also produced strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$50,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Storms developed along a surface frontal boundary draped west to east across North Dakota in an environment of elevated instability. Most of the severe storms produced large hail, though a few also produced strong wind gusts. The largest hail reported was the size of golf balls, and fell in Dunn County. The strongest reported thunderstorm wind gust of 70 mph occurred in Ward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 4, 8:13 PM MST, 17 minutes earlier.

Area forecast discussion, Aug 4, 8:13 PM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1013 PM CDT Sun Aug 4 2019

.UPDATE...
Issued at 1013 PM CDT Sun Aug 4 2019

Convection has been slow to develop across the region with the
negative effects of a capping inversion and weak overall ascent.
That may change in the near future as a shortwave over
southwestern Saskatchewan slides over Montana. Regional radar
shows thunderstorms currently in our northwest to north-central in
an increased region of DCVA. Additionally, thunderstorms continue
to form off a stationary boundary over eastern Montana and western
North Dakota.

As the overall setup transitions from one that was diurnally aided
earlier in the evening to one with more synoptic forcing due to
the aforementioned shortwave support...this may favor the northern
portions of the state over the southern for increased convective
and possibly severe activity. The steep midlevel lapse rate plume
extends towards the International Border which has contributed to
500-1000 J/kg of MUCAPE. Given strong midlevel flow with around
50 kts of effective bulk shear elevated storms with a severe
hail/wind threat will be possible, though still very uncertain,
overnight.

UPDATE Issued at 601 PM CDT Sun Aug 4 2019

Early this evening, a weak surface front was placed from eastern
Montana through McKenzie county and eastward into central North
Dakota, becoming more diffuse further east. A thunderstorm has
formed along this boundary in eastern Montana and is tracking
towards Golden Valley and Slope county. With ample effective deep
layer shear and steep midlevel lapse, this convection should be
moving through an environment that allows some sustainability with
a possibility for a severe threat even with less than ideal
boundary layer moisture.

Further east...the atmosphere is characterized by greater boundary
layer moisture with surface dewpoints in the 60s in central ND to
the low 70s in the James River Valley. However, the convectively
processed airmass from earlier thunderstorms left moderate
inhibition as observed by the 21Z KBIS observed sounding. Given
those two factors, significant uncertainty exists in convective
initiation further east especially given the diffuse surface
pattern. Visible satellite imagery shows no indications of cumulus
development as of 2330Z and thunderstorm activity may be delayed
until the arrival of thunderstorms initiated further west. One
potential for initiation earlier in the evening in the south-
central through south-east may be from the presence of several
outflow boundaries currently detected on KBIS/KABR radars. While
conditional, a risk for supercells and severe weather would
arise in this area given the CAPE/shear parameter space.

&&

.SHORT TERM...(This evening through Monday)
Issued at 315 PM CDT Sun Aug 4 2019

After the morning and early afternoon convection across west
central and southwest North Dakota modified the airmass,
questions arise about the stability and suitability for severe
convection there. Will release a 21Z sounding to see the nature of
the airmass.

Otherwise will generally follow the latest CAM trends and look
for convective initiation from east central Montana through west
central North Dakota along some leftover outflow boundaries and a
relative moist plume with surface dewpoints in the lower to middle
60s. Sunshine has allowed temperatures to warm into the upper 80s
southwest but dewpoints have fallen there into the lower 50s. So
current thinking is thunderstorms move southeast increasing in
intensity as they move into south central and southeast North
Dakota this evening and overnight.

Monday will see surface high pressure move over the region with
generally dry air. Highs will be in the upper 70s to lower 80s.

.LONG TERM...(Monday night through Sunday)
Issued at 315 PM CDT Sun Aug 4 2019

The extended period will generally see a northwest flow regime
through the week with several weak shortwaves producing some
slight chances for thunderstorms. The best chance will be toward
the weekend when an upper low will move inland and bring backing
flow aloft, to teh southwest, better moisture return. Highs will
generally be into the 70s and lower 80s this week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 601 PM CDT Sun Aug 4 2019

Thunderstorms are expected to develop across portions of
western/central North Dakota this evening. High uncertainty in
timing/location however as thunderstorm development has been
delayed so mention was left to VCTS for now. Otherwise VFR
conditions expected at all TAFs.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...AE
Hazardous weather outlook, Aug 4, 8:18 PM MST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1018 PM CDT Sun Aug 4 2019

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-060330-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1018 PM CDT Sun Aug 4 2019 /918 PM MDT Sun Aug 4 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are expected across western and central
North Dakota tonight. A few may be severe with large hail up to
the size of half dollars and 60 mph winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 4, 7:09 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
809 PM MDT Sun Aug 4 2019

NDZ031-032-050300-
Golden Valley ND-Billings ND-
809 PM MDT Sun Aug 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GOLDEN VALLEY AND
SOUTHWESTERN BILLINGS COUNTIES UNTIL 900 PM MDT...

At 809 PM MDT, a strong thunderstorm was located 11 miles southeast
of Sentinel Butte, or 16 miles southeast of Beach, moving east at 35
mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Fryburg.

LAT...LON 4684 10383 4694 10323 4668 10324 4668 10383
TIME...MOT...LOC 0209Z 260DEG 28KT 4676 10373

EDWARDS

The radar

The Bismarck radar (KBIS), 199 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, McKenzie

When
August 4, 8:30 PM MST to 8:33 PM MST
Where
McKenzie County, 1.99 mi ENE of Grassy Butte
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
47.410, -103.210

Thunderstorm Wind, Ward

When
August 4, 9:58 PM CST to 10:01 PM CST
Where
Ward County, 0.69 mi S of (Mot)minot Intl Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
48.260, -101.280

Hail, Ward

When
August 4, 10:00 PM CST to 10:03 PM CST
Where
Ward County, 2.3 mi SW of Minot
Measured
1.25 in hail
Reported by
Public
Coordinates
48.210, -101.320

Thunderstorm Wind, Ward

When
August 4, 10:00 PM CST to 10:02 PM CST
Where
Ward County, 0.69 mi S of Minot
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.220, -101.280

The public estimated wind gusts to 60 mph.

Hail, McKenzie

When
August 4, 9:10 PM MST to 9:13 PM MST
Where
McKenzie County, Grassy Butte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.400, -103.250

Hail, McKenzie

When
August 4, 9:18 PM MST to 9:20 PM MST
Where
McKenzie County, Grassy Butte
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.400, -103.250

Hail, Mountrail

When
August 4, 10:28 PM CST to 10:35 PM CST
Where
Mountrail County, 0.46 mi W of Stanley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.320, -102.390

Hail, Ward

When
August 4, 10:37 PM CST to 10:41 PM CST
Where
Ward County, 2.77 mi SW of Berthold
Measured
1 in hail
Reported by
Public
Coordinates
48.290, -101.770

Hail, Dunn

When
August 4, 9:40 PM MST to 9:42 PM MST
Where
Dunn County, 11.67 mi NNW of Killdeer
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.530, -102.850

Hail, Dunn

When
August 4, 9:45 PM MST to 9:48 PM MST
Where
Dunn County, 10.87 mi NNW of Killdeer
Measured
1 in hail
Reported by
Public
Coordinates
47.520, -102.840

Hail, Dunn

When
August 4, 9:45 PM MST to 9:47 PM MST
Where
Dunn County, 11.06 mi N of Killdeer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.530, -102.760

Hail, Wells

When
August 5, 12:00 AM CST to 12:03 AM CST
Where
Wells County, 1.98 mi ENE of Harvey Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
47.810, -99.890

Hail, McLean

When
August 5, 12:15 AM CST to 12:18 AM CST
Where
McLean County, 10.01 mi NE of Coleharbor
Measured
1 in hail
Property damage
$5,000
Crop damage
$25,000
Reported by
Public
Coordinates
47.660, -101.080

Wind driven hail led to tree and crop damage.

Thunderstorm Wind, McLean

When
August 5, 12:29 AM CST to 12:32 AM CST
Where
McLean County, 0.47 mi E of Turtle Lake
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.520, -100.890

Hail, McLean

When
August 5, 12:30 AM CST to 12:33 AM CST
Where
McLean County, 0.47 mi E of Turtle Lake
Measured
1 in hail
Reported by
Public
Coordinates
47.520, -100.890

Thunderstorm Wind, McLean

When
August 5, 1:35 AM CST to 1:39 AM CST
Where
McLean County, 9.66 mi NE of Coleharbor
Measured
52 kt (60 mph) estimated gust
Crop damage
$25,000
Reported by
Public
Coordinates
47.630, -101.050

Wind driven hail led to crop damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849055, 849070, 849093, 849094, 849057, 849058, 849095, 849096, 849061, 849062, 849063, 849097, 849098, 849099, 849100, 849101.